ALVAREZ' SYNDROME

For questions or comments on any disease

ALVAREZ' SYNDROME

Postby Guest » Fri Aug 02, 2002 5:40 pm

Hi,
I have just picked up a case for Case Management, and the patient has previously been diagnosed with Alvarez' Syndrome. I can find almost no info online, in the brief search I've done. I did find that it deals with "accordion abdomen, pseudoileus, hysterical nongaseous (symptoms)"....so I know there's some sort of psychosomatic component hinted.
IF ANYONE HAS ANY INFO ON THIS, PLEASE EMAIL ME AT HAPPEL.RACHEL@PRINCIPAL.COM
Thank you very much.
RLH
Guest
 

Re: ALVAREZ' SYNDROME

Postby DrDave » Fri Aug 02, 2002 6:24 pm

Rachel,

I agree there is virtually nothing on the net. I probably found the same info you did.

First, searching med-line showed no references to this syndrome.

Second, a google search found only three sites, and one of them was just a glossary. One site Who Named It is the one that refers to the symptoms you mention:

"Synonyms:
Accordion abdomen, hysterical nongaseous abdominal bloating, pseudoileus.

Associated persons:
Walter Clement Alvarez


Description:
Synonyms: accordion abdomen, hysterical nongaseous abdominal bloating, pseudoileus. A syndrome of neurotic or hysterical bloating of the abdomen without clinical cause. There is no excess of gas in the digestive tract. The condition is apparently due to a a contraction of muscles lining the back of the upper end of the abdominal cavity.

Bibliography:

W. C. Alvarez: Hysterical type of nongaseous abdominal bloating. Archives of Internal Medicine, Chicago, 1949, 82: 217-245."

From this information, it would mean that Alvarez' syndrome is a psychosomatic illness with abdominal bloating, yet not from intestinal gas. The paper on this topic was written in 1949, so I find it hard to believe that someone today would be given this diagnosis. You could always try to hunt down that issue of Archives of Internal Medicine for more info.

The third site I found was an ICD9 listing where it lists:

"Alvarez syndrome (transient cerebral ischemia) 435.9"

435.9 as an ICD9 code is basically transient ischemic attacks (TIA's) or mini-strokes - very different from the above description of Alvarez syndrome.

My guess is that someone mis-transcribed the diagnosis. You'll probably have to look at what the symptoms were at the time the diagnosis was made and figure out what they meant the diagnosis to be.

Good luck!
User avatar
DrDave
Administrator
 
Posts: 857
Joined: Sun May 18, 2008 5:10 pm


Return to Disease Discussions

Who is online

Users browsing this forum: No registered users and 0 guests

cron